Mississippi, 2002

Flood and Hail in Mississippi, May 17, 2002

May 17, 2002 · NWS JAN · 38 events in 22 counties and zones

35 thunderstorm wind, 2 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 10:35 AM CST, 55 minutes earlier.

Area forecast discussion, May 17, 10:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT FRI MAY 17 2002

UPDATED ZONES TO MAKE MINOR ADJUSTMENTS TO TEMPS/WINDS AND AFTERNOON
WORDING FOR CENTRAL AND NORTHERN GROUPS. WITH MSAS SHOWING GOOD
INSTABILITY OVER SOUTHERN GROUPS AND THUNDERSTORMS ALREADY
DEVELOPING OVER THE SOUTHEAST AND A FEW CELL AHEAD OF THE MAIN LINE
OVER CENTRAL LA...ADDED SEVERE. OTHERWISE FORECAST OK.

JAN 85/58/71/46/72 6800
MEI 86/59/71/46/72 6800

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, May 17, 10:31 AM CST, 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1131 AM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.

A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, May 17, 10:36 AM CST, 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO TONIGHT OVER THE LOWER MISSISSIPPI VALLEY. THE MAIN THREAT
SHOULD BE DAMAGING WINDS UPWARDS TO 70 MPH WITH ANY SEVERE STORMS
WITH LARGE HAIL TO NICKEL SIZED BEING A LESSER THREAT. VERTICAL
WIND SHEAR WILL BE MINIMAL FOR WIDESPREAD...SEVERE STORMS.

A STRONG COLD FRONT MOVING ACROSS CENTRAL ARKANSAS IS EXPECTED TO
CONTINUE MOVING SOUTHEAST AND INTO CENTRAL MISSISSIPPI BY 6 PM.
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AFTERNOON HEATING
TO CREATE A MODERATELY UNSTABLE ATMOSPHERE. AS THE COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND NORTHEAST ACROSS THE
REGION. A FEW OF THESE STORMS WILL MOST LIKELY BECOME SEVERE WITH
DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT...IF
ATMOSPHERIC CONDITIONS CHANGE AND THE THREAT FOR SEVERE STORMS
INCREASES.

...FLOODING...
LOCALIZED RAINFALL AMOUNTS MAY APPROACH 1 1/2 TO 2 INCHES IN
SPOTS ACROSS THE REGION THROUGH TONIGHT. THIS WILL CAUSE PONDING
ON ROADWAYS AND EVEN MINOR FLOODING OF LOW LYING AREAS. ANY
SWOLLEN RIVERS AND STREAMS COULD BE AFFECTED BY RUN-OFF AS WELL
WITH ANY HEAVY SHOWERS AND STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
May 17, 11:30 AM CST
Where
Jefferson Davis County, 2 mi N of Prentiss
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.633, -89.883

Several large trees were blown down.

Thunderstorm Wind, Clarke

When
May 17, 11:50 AM CST
Where
Clarke County, Shubuta
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -88.700

Many trees were blown down along I-59. Trees were also blown down on a house and mobile home within the city.

Hail, Rankin

When
May 17, 2:10 PM CST
Where
Rankin County, 10 mi S of Brandon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.117, -89.983

Thunderstorm Wind, Rankin

When
May 17, 2:10 PM CST
Where
Rankin County, 10 mi S of Brandon
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.117, -89.983

Thunderstorm Wind, Warren

When
May 17, 2:10 PM CST
Where
Warren County, Vicksburg
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -90.883

Trees and powerlines were blown down in the city.

Thunderstorm Wind, Jefferson

When
May 17, 2:25 PM CST
Where
Jefferson County, 1 mi S of Fayette
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.700, -91.067

Numerous trees were blown down.

Thunderstorm Wind, Hinds

When
May 17, 2:28 PM CST
Where
Hinds County, Raymond
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -90.433

Numerous trees were blown down in the city.

Hail, Hinds

When
May 17, 2:30 PM CST
Where
Hinds County, 5 mi SW of Utica
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.067, -90.683

Thunderstorm Wind, Lawrence

When
May 17, 2:35 PM CST
Where
Lawrence County, Monticello
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.117

Powerlines were blown down on Benson Road within the city.

Thunderstorm Wind, Claiborne

When
May 17, 2:40 PM CST
Where
Claiborne County, Port Gibson
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -91.000

A few trees were blown down on many county roads within the area.

Thunderstorm Wind, Clarke

When
May 17, 2:45 PM CST
Where
Clarke County, Pachuta
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.033, -88.883

Thunderstorm Wind, Rankin

When
May 17, 2:48 PM CST
Where
Rankin County, Richland
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -90.167

Thunderstorm Wind, Lincoln

When
May 17, 2:49 PM CST
Where
Lincoln County, Countywide
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.533, -90.500

Trees and large limbs were blown down along I-55 in the county.

Thunderstorm Wind, Hinds

When
May 17, 2:50 PM CST
Where
Hinds County, Bolton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -90.467

Numerous trees were blown down within the city.

Thunderstorm Wind, Marion

When
May 17, 2:50 PM CST
Where
Marion County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.217, -89.850

Numerous trees were blown down across the county.

Thunderstorm Wind, Marion

When
May 17, 2:50 PM CST
Where
Marion County, Foxworth
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.233, -89.883

Numerous trees were blown down within the city.

Thunderstorm Wind, Madison

When
May 17, 3:00 PM CST
Where
Madison County, 1 mi N of Flora
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.567, -90.317

Several trees were blown down within the area.

Thunderstorm Wind, Rankin

When
May 17, 3:00 PM CST
Where
Rankin County, 7 mi SW of Pelahatchie
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.250, -89.883

Numerous trees were blown down within the area.

Thunderstorm Wind, Covington

When
May 17, 3:15 PM CST
Where
Covington County, Collins
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -89.550

Trees were blown down along Mississippi Highway 532, in and west of the city. Damage was done to an automobile and a mobile home.

Thunderstorm Wind, Jefferson Davis

When
May 17, 3:15 PM CST
Where
Jefferson Davis County, Prentiss
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.600, -89.883

Numerous trees were blown down on several county roads.

Thunderstorm Wind, Covington

When
May 17, 3:20 PM CST
Where
Covington County, Mt Olive
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -89.667

A few trees were blown down in the city.

Thunderstorm Wind, Covington

When
May 17, 3:20 PM CST
Where
Covington County, Mt Olive
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.750, -89.667

Numerous trees were blown down in the city.

Thunderstorm Wind, Jefferson Davis

When
May 17, 3:20 PM CST
Where
Jefferson Davis County, Bassfield
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.500, -89.750

A few trees were blown down in the city.

Thunderstorm Wind, Lamar

When
May 17, 3:20 PM CST
Where
Lamar County, 3 mi SW of Baxterville
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.050, -89.633

A few trees and large limbs were blown down in the area.

Thunderstorm Wind, Simpson

When
May 17, 3:25 PM CST
Where
Simpson County, Harrisville
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.967, -90.083

Numerous trees were blown down within the city.

Thunderstorm Wind, Lamar

When
May 17, 3:30 PM CST
Where
Lamar County, Purvis
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.150, -89.417

A few trees were blown down in the city.

Flood, Rankin

When
May 17, 3:40 PM CST
Where
Rankin County, Brandon
Reported by
EMERGENCY MANAGER
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Water covered portions of U.S. Highway 80 and ponded in yards within the city.

Thunderstorm Wind, Forrest

When
May 17, 3:45 PM CST
Where
Forrest County, Petal
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -89.267

Numerous trees and powerlines were blown down within the city.

Thunderstorm Wind, Jones

When
May 17, 3:45 PM CST
Where
Jones County, 5 mi N of Soso
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.817, -89.267

Large limbs were blown down in the area.

Thunderstorm Wind, Smith

When
May 17, 3:45 PM CST
Where
Smith County, 15 mi S of Raleigh
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -89.533

A roof and house was damaged in the area.

Thunderstorm Wind, Attala

When
May 17, 3:50 PM CST
Where
Attala County, Kosciusko
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -89.583

A few trees were reported down in the city.

Thunderstorm Wind, Jones

When
May 17, 3:50 PM CST
Where
Jones County, 1 mi S of Laurel
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.683, -89.133

Numerous trees were blown down in the area.

Thunderstorm Wind, Jones

When
May 17, 4:00 PM CST
Where
Jones County, 2 mi N of Laurel
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.733, -89.133

Numerous trees were blown down in the area.

Thunderstorm Wind, Jasper

When
May 17, 4:00 PM CST
Where
Jasper County, Louin
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -89.233

Trees were blown down on Mississippi Highway 15 and several other country roads. Shingles were also blown off a few homes and one porch roof was blown down.

Thunderstorm Wind, Newton

When
May 17, 4:30 PM CST
Where
Newton County, Chunky
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -88.933

Trees and powerlines were blown down in the city.

Thunderstorm Wind, Clarke

When
May 17, 4:30 PM CST
Where
Clarke County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -88.667

Numerous trees were blown down along I-59 and several state highways. Trees were also blown down on a house and mobile home in Shubuta.

Thunderstorm Wind, Neshoba

When
May 17, 4:55 PM CST
Where
Neshoba County, House
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.633, -89.000

A few trees were blown down in the area.

Thunderstorm Wind, Lauderdale

When
May 17, 5:00 PM CST
Where
Lauderdale County, Meridian
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.367, -88.717

Numerous trees were blown down in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287977, 5287978, 5287979, 5287980, 5287981, 5287982, 5287983, 5287984, 5288059, 5288060, 5287985, 5287987, 5287986, 5287988, 5288049, 5288050, 5288051, 5288052, 5288053, 5288058, 5288054, 5288055, 5288056, 5288057, 5288061, 5288155, 5288156, 5288157, 5288158, 5288159, 5288160, 5288161, 5288162, 5288163, 5288164, 5288165, 5288166, 5288249.